Red Man Syndrome with Oral Vancomycin: A Case Report

Am J Med Case Rep. 2019;7(1):16-17. doi: 10.12691/ajmcr-7-1-5. Epub 2019 Jan 27.

Abstract

Red Man syndrome (RMS) occurs with the rapid infusion of intravenous (IV) vancomycin. RMS induced by oral vancomycin has been the focus of a limited number of case reports. We present a case of a 75-year-old female admitted with severe Clostridium difficile colitis who received oral vancomycin and by the second day of therapy, she developed flushing, erythema, and pruritus involving the face, neck and upper torso. Oral vancomycin was immediately withheld, and diphenhydramine was initiated. Clinical improvement was apparent 24 hours after discontinuation of oral vancomycin. Our case adds to the published literature on this rare clinical entity that should be considered when severe colitis patients prescribed oral vancomycin, as part of the standard of care, develop the typical signs and symptoms of RMS.

Keywords: Vancomycin; colitis; histamine release; intravenous vancomycin; oral vancomycin; red man syndrome.